ISSN 1308-7649 | E-ISSN 2148-3817
Clinical Report
Instability Due to Drug-Induced Vestibulotoxicity
1 Division of Toxicology, Department of Pathology and Forensic Sciences, Universidade de Santiago de Compostela, Santiago de Compostela, Spain  
2 Division of Neurotology, Department of Otorhinolaryngology, Complexo Hospitalario Universitario de Santiago de Compostela, Santiago de Compostela, Spain  
J Int Adv Otol 2016; 12: 202-207
DOI: 10.5152/iao.2016.2242
Key Words: Ototoxicity, vestibulotoxicity, ototoxic drugs, dizziness, cytostatic drugs
Abstract

OBJECTIVE: The therapeutic use of ototoxic drugs is relatively common, particularly in patients with severe diseases. It is likely that disturbances of balance in these patients are underestimated by clinicians.

 

MATERIALS and METHODS: The purpose of this study was to identify drugs involved in the vestibulotoxic origin of instability in a group of 18 patients.

 

RESULTS: Six patients showed both cochlear and vestibular damage, while 12 were affected only by posterior labyrinthine damage. Four groups of drugs were identified: antibiotics (nine patients), cytostatics (four), anti-tuberculosis medicinal products (three), and other drugs (two). Cytostatics were involved in many cases studied, a fact scarcely reported before.

 

CONCLUSION: It is important to ensure an early diagnosis to prevent ototoxic effects induced by drugs. We propose that patients receiving potential ototoxic drugs undergo cochlear and vestibular assessments. Further, we recommend that patients with instability undergo vestibular rehabilitation.

Key Words
Authors
All
Author's Corner
Reviewer's Corner
Survey
AVES | Copyright © 2019 The European Academy of Otology and Neurotology | Latest Update: 15.08.2019